Millions of seniors that take herbal supplements in addition to prescription drugs may be at risk for potentially serious supplement-drug interactions.
Researchers in the UK polled older adults 65 and older, finding that about one-third of them take at least one supplement in addition to their regular medications. Based on an evaluation of those supplements and drugs, researchers say that one-third of that group are at risk for potentially serious adverse events, they reported in the British Journal of General Practice.
Some of the adverse events are a risk of bleeding, an increase in blood sugar concentration and reducing the effectiveness of the medication an individual is taking.
Researchers identified three supplement-drug combinations they say pose a “significant” hazard: calcium and the underactive thyroid drug levothyroxine; peppermint and Prevacid (lansoprazole), which is used for acid reflux; and St. John’s wort and amlodipine, a blood pressure-lowering medication. In the first combination, the efficacy of levothyroxine can be reduced by calcium. Antacids like Prevacid can eat away at protective coatings on peppermint oil pills, potentially leading to nausea and heartburn. And St. John’s wort can reduce the levels of amlodipine in the blood.
Other potentially serious combinations include fish oil pills and bisoprolol, a beta blocker, as well as glucosamine, a supplement used for arthritis relief, and the diabetes drug metformin. The first combination can lead to a potentially unsafe lowering of blood pressure, while the second can increase blood sugar.
The study authors conclude that doctors should ask senior patients about supplement use to potentially avoid interactions with medications.
This article originally appeared in medshadow.org.
Here’s more from Just Care: